Secondary Logo

Journal Logo

Correspondence

Abacavir rechallenge has to be avoided in case of hypersensitivity reaction

Escaut, Lelia; Liotier, Jean Yves; Albengres, Edith; Cheminot, Nathalie; Vittecoq, Daniel

Author Information

Abstract

Abacavir, an attractive nucleoside analogue may induce a drug-related hypersensitivity in 3% of exposed patients [1]. We report the case of a patient with a lethal drug-related hypersensitivity, underlining the fact that drug re-introduction must be avoided.

A 46-year-old HIV-infected man, who had received various combinations of antiretroviral drugs, started abacavir 300mg twice a day in association with nelfinavir while he was in a good physical condition. The CD4 cell count was 117/ml and plasma HIV viral load was 5.1log10 copies/ml. One week later he presented with a sudden fever with myalgia, chills, nausea, gastrointestinal discomfort and shortness of breath. After 24h, he was admitted to hospital. His temperature was 40°C, blood pressure was 100/60mmHg and oxygen saturation was 94%. Physical examination was normal and no rash was noted. A computed tomography (CT) of the chest was normal. Specimens of blood, urine and sputum were negative. Abacavir was stopped at admission and his temperature dropped 24h later. He was told not to re-introduce the drug. However, 12 days after discontinuing abacavir, he was rechallenged by himself. He was found unconscious at his home a few hours later. On admission, he was in shock with respiratory distress and fever (41°C). Central venous pressure was 10cm; a generalized rash was noted. The lungs, heart, abdomen and extremities were normal. The patient was confused, with myalgia, but neurological examination was normal. Brain and chest CT scans were normal, as was cardiac ultrasonography. Blood, urine, cerebrospinal fluid and bronchoalveolar lavage tests for bacteriological, virological, parasitological and fungal infectionis were all negative. Finally, a diagnosis of anaphylactic shock was made, and he received normal saline solution, dopamine, adrenalin, alburnine 4%, furosemide and steroids. Blood pressure returned to normal values and the rash disappeared, while desquamation of the extremities occurred. Acute respiratory distress syndrome and renal insufficiency later worsened, leading to death 22 days later.

Lymphocyte proliferation in the presence of abacavir was tested 2 weeks after the onset of shock using a previously described technique [2]. Briefly, 100μl of peripheral blood mononuclear cells (1×106/ml) were distributed in flat-bottomed 96-well microtitre plates and exposed in triplicate to four different concentrations of abacavir or nelfinavir dissolved on RPMI. Cultures were incubated at 37°C, in humidified atmosphere and 5% carbon dioxide for 6 days, and pulsed with 0.5μCi methyl [3H]-thymidine (Amersham, les Ulis, France) overnight, harvested, and the filter discs were counted in a scintillation counter (Packard Tricarb, Downers Grove, Illinois, USA). As a control for the adequacy of the culture system, responses to mitogens (phytohemagglutinin 2.5 and 10μg/ml and pokeweed mitogen 0.5 and 2.5μg/ml) were done by culturing cells for 3 days. Lymphocyte proliferation was expressed as the stimulation index ratio of cpm of cultures with and without the drug. Nelfinavir did not induce any cell proliferation, whereas analysis of the stimulation index obtained with the four concentrations of the native drugs revealed significant reactivity for abacavir (Table 1) [3].

Table 1
Table 1:
The effect of abacavir and nelfinavir on lymphocyte proliferation: mean cpm value and stimulation index (ratio of cpm with and without the drug)

Abacavir-induced hypersensitivity comprises various symptoms, including fever, rash, gastrointestinal symptoms, lethargy or malaise and respiratory symptoms (dyspnoea, cough, shortness of breath) occurring in the first 4 weeks of treatment. Three deaths related to abacavir hypersensitivity (including this case) have been reported to Glaxo Wellcome. This lethal anaphylactic reaction underlines the fact that patients who developed an abacavir hypersensitivity must not be re-challenged.

References

1. Saag MS, Sonnerborg A, Torred RA, et al. Antiretroviral effect and safety of abacavir alone and in combination with zidovudine in HIV-infected adults. AIDS 1998, 12:F203-F209.
2. Albengres E, Tillement JP, d‚Athis P, Salducci D, Chauvet-Monges AM, Crevat A. Lack of pharmacodynamic interaction between trimedazidine and cyclosporin A in human lymphoproliferative and mouse delayed hypersensitivity response models. Fundamental Clin Pharmacol 1996, 10:264-268.
3. Tsutsui H, Terano Y, Sakagami C, Hasegawa I, Mizoguchi Y, Morisawa S. Drug-specific T cells derived from patients with drug-induced allergic hepatitis. J Immunol 1992, 149:706-716.
Copyright © 1999 Wolters Kluwer Health, Inc.